Puerto Rico, 2005

Flash Flooding and Flood in Puerto Rico, May 24, 2005

May 24, 2005 · NWS SJU · 5 events in 1 county or zone

, and Santa Maria. Roads and streets, and low lying areas were also reported flooded in the municipality of Fajardo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Several homes were reported flooded at Barrio Quebrada Huertas, Villa Clarita, Veve Calzada Ave., and Santa Maria. Roads and streets, and low lying areas were also reported flooded in the municipality of Fajardo. River Rio Fajardo was reported out of its banks and flooding Highway 53 in the direction from Fajardo to Ceiba for a few hours. The flood waters affected 70 homes and some residents were forced to seek shelter on top of their home roofs. An NWS spotter in Fajardo reported nighttime rainfall accumulations of 4.52 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 24, 3:41 AM AST, 15 minutes earlier.

Area forecast discussion, May 24, 3:41 AM AST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
341 AM AST TUE MAY 24 2005

.DISCUSSION...THE LOW LEVEL TROUGH ELONGATED FROM SOUTHWEST TO
NORTHEAST ALONG PUERTO RICO LATE MONDAY CONTINUED TO PRODUCE AN AREA
OF CLOUDS AND SHOWERS WHOSE EFFECTS REMAINED OVERNIGHT AND HEAVY
SHOWERS WERE NOTED OVER CEIBA VIEQUES AND THE EASTER COASTAL WATERS.
OTHER SCATTERED SHOWERS WERE NOTED OVER THE CARIBBEAN WATERS.

AFTER A COMPARISON OF QUICKSCAT DATA AND GFS80 MODEL GUIDANCE SEEM
THAT THIS MODEL IS PICKING UP THE FEATURE PRODUCING OUR LOCAL
WEATHER VERY GOOD. THEN I WILL CONTINUE TO PUT SOME CONFIDENCE ON IT
FOR NOW.

THIS MODEL SUGGEST HIGH RELATIVE HUMIDITY VALUES FOR LATER TODAY AND
A SHORT WAVE DEVELOPING THIS AFTERNOON WHICH WILL ENHANCE
PRECIPITATION ALONG THE NORTHERN SLOPES AND PLANES THE NORTHWEST AND
THE ATLANTIC WATERS. AT THIS TIME THE SHOWERS OVER THE CARIBBEAN
WATERS ARE MOVING SLOWLY AND ERRATICALLY BUT WILL START TO MOVE
TOWARD THE WEST LATER AS THE ATLANTIC HIGH MOVES EASTWARD PRODUCING
A EASTERLY LOW LEVEL WIND FLOW.

AT THE LOW LEVEL ANOTHER TROUGH WILL FORM OVER THE CARIBBEAN WATERS
AND WILL MOVE TOWARD THE NORTH PROVIDING ADDITIONAL CHANCES FOR
SHOWERS AND THUNDERSTORMS UNTIL LATE TODAY.

&&

.AVIATION...THE AFTERNOON CONVECTION EXPECTED MAY PRODUCE SHOWERS
SOME HEAVY THUNDERSTORM ACTIVITY ALONG THE USUAL ROUTE OF APPROACH
TO THE LMM INTERNATIONAL AIRPORT.

&&

.HYDROLOGY...THE WET PATTERN IS EXPECTED TO CONTINUE TODAY
ESPECIALLY ALONG THE NORTHERN HALF OF PUERTO RICO. WITH THE
PERSISTENT RAINFALL OF THE LAST FEW DAYS...THE GROUND REMAIN
SATURATED AND WE DO NOT NEED SIGNIFICANT AMOUNTS OF RAIN TO OBTAIN
URBAN FLOODING OR POSSIBLY FLASH FLOODING ESPECIALLY IN THE URBAN
AREAS SINCE AS IS KNOWN...THE RUNOFF INCREASES.

&&

.CLIMATE...AS IT IS USUAL...THIS MONTH HAS BEEN A RAINY ONE SO FAR.
FOR THE LUIS MUNOZ MARIN INTERNATIONAL AIRPORT THE RAIN GAUGE HAVE
MEASURED 7.64 IN WHICH IS 3.62 ABOVE THE NORMAL VALUE OF 4.02 IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  77  91  75 /  60  20  50  20
STT  89  79  88  78 /  50  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

RIVERA
Hazardous weather outlook, May 23, 6:00 AM AST, 21 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST MON MAY 23 2005

PRZ001>013-AMZ710>750-241000-
600 AM AST MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A SURFACE TROUGH EXTENDING FROM JAMAICA
EASTWARD ACROSS THE NORTHWEST COAST OF PUERTO RICO WILL DRIFT
SOUTHEAST TODAY AND REMAIN NEARLY STATIONARY ACROSS THE LOCAL AREA.
ACTIVE WEATHER WILL CONTINUE ALONG AND AHEAD OF THIS TROUGH THROUGH
TONIGHT. SEA BREEZE EFFECTS COMBINED WITH MOIST UNSTABLE AIRMASS AND
LIGHT WEST WINDS WILL ALLOW FOR SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS TO DEVELOP MAINLY ALONG THE NORTH AND EAST
HALF PART OF PUERTO RICO...ALTHOUGH THE OTHER SECTIONS WILL SEE
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. LOCALLY HEAVY RAINS
COULD BE EXPECTED TODAY ALONG THE NORTH HALF OF PUERTO RICO.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
DECREASE IN MOISTURE EXPECTED BY WEDNESDAY WITH LIGHT EAST FLOW
DOMINATING. ASIDE FROM LOCAL SEA BREEZE EFFECTS...A DRIER WEATHER
PATTERN SHOULD PREVAIL. NO HAZARDOUS WEATHER IS ANTICIPATED.

VIZ001-002-AMZ710>730-241000-
600 AM AST MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...A SURFACE TROUGH EXTENDING FROM JAMAICA
EASTWARD ACROSS THE LOCAL ATLANTIC WATERS OFF SHORE OF THE VIRGIN
ISLANDS WILL DRIFT SOUTHEAST TODAY AND REMAIN NEARLY STATIONARY
ACROSS THE LOCAL AREA.  ACTIVE WEATHER WILL CONTINUE ALONG AND AHEAD
OF THIS TROUGH THROUGH TONIGHT. LIGHT WEST WINDS COMBINED WITH MOIST
UNSTABLE AIRMASS WILL ALLOW FOR SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS TO AFFECT THE TERRITORY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
DECREASE IN MOISTURE EXPECTED BY WEDNESDAY WITH LIGHT EAST FLOW
DOMINATING. ASIDE FROM LOCAL SEA BREEZE EFFECTS...A DRIER WEATHER
PATTERN SHOULD PREVAIL. NO HAZARDOUS WEATHER IS ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood, 1 flood. Local standard time, as filed.

Flood, Northeast

When
May 24, 3:56 AM AST to 7:00 AM AST
Where
Northeast forecast zone
Reported by
EMERGENCY MANAGER

A car was reported trapped in flood waters in the municipality of Ceiba, along Roosevelt Road avenue.

Flash Flood, Northeast

When
May 24, 4:34 AM AST to 8:00 AM AST
Where
Northeast County, Fajardo
Reported by
EMERGENCY MANAGER
Coordinates
18.317, -65.650

A flooded home was reported at Villa Clarita.

Flash Flood, Northeast

When
May 24, 4:37 AM AST to 8:00 AM AST
Where
Northeast County, Fajardo
Reported by
EMERGENCY MANAGER
Coordinates
18.317, -65.650

A vehicle and its occupants were trapped in flood waters along the Conquistador Avenue.

Flash Flood, Northeast

When
May 24, 4:42 AM AST to 8:00 AM AST
Where
Northeast County, Fajardo
Reported by
EMERGENCY MANAGER
Coordinates
18.317, -65.650

A home was reported flooded along Veve Calzada Avenue.

Flash Flood, Northeast

When
May 24, 7:00 AM AST to 11:00 AM AST
Where
Northeast County, Fajardo
Reported by
EMERGENCY MANAGER
Coordinates
18.317, -65.650

River Fajardo was reported out of its banks and flooding Highway PR 53. Veve Calzada street and Conquistador Avenue had flooded sectors.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453032, 5453031, 5453033, 5453034, 5453035.